Medicines can treat and cure many health problems. Nevertheless, do you recall your doctor advising or recommending certain medications to be taken with food whereas others on an empty stomach. Have you given a thought as to why this is being advised?
Well, this for the simple reason that medicines can be affected by the food we eat. However, not all medications are affected by food, but many can be affected by what we eat and when we eat it.
Sometimes taking medications at the same time we eat may interfere with the way our stomach and intestines absorb medication. Other medications are recommended to be taken with food.
A food drug interaction can occur when the food we eat affects the ingredients in a medication we are taking, preventing the medicine from working the way it should.
For example: the acidity of fruit juice may decrease the effectiveness of antibiotics such as penicillin. Dairy products may blunt the infection fighting effects of tetracycline. Anti- depressants called MAO inhibitors are dangerous when mixed with foods or drinks that contain tyramine (beer, red wine and some types of cheese).
Nutrient drug interaction is a broader term that also includes the effect of a medication on nutritional status.
Nutritional status may be impacted by the side effects of a medication, which could include an effect on appetite or the ability to eat.
DRUG EFFECTS ON NUTRITIONAL STATUS
Drugs can affect nutritional status in number of ways i.e. by enhancing excretion of certain nutrients, by interfering with nutrient absorption, or by decreasing the body’s ability to change nutrients into usable forms.
These effects are gradual so that the effects will be greater in persons taking drugs over a long period of time. For these people, vitamin and mineral deficiencies may occur.
Here are some examples of drug effects on nutrients in the body:
- Abuse of antacids can lead to phosphate depletion. This can lead to a vitamin D deficiency in severe cases. Some people have developed osteomalacia or softening of the bones due to loss of calcium because of vitamin D deficiency.
- The excessive use of diuretics (waterpills) may result in the loss of electrolytes, mainly potassium. This may put people with heart problems at higher risk for serious heart rhythm problems. People taking diuretics regularly should eat foods which are good sources of potassium like tomatoes, tomato juice, oranges, bananas, raisins, prunes, potatoes, sweet potatoes and winter squash.
- Women who take oral contraceptives over a long period of time may develop folic acid and vitamin C deficiencies if their diets are inadequate in these nutrients. the best sources of folic acid are spinach and other greens, asparagus, broccoli and lima beans. Excellent vitamin C sources include oranges, grapefruits, lemons and limes, strawberries, tomatoes, potatoes, cabbage and green peppers.
- Anticonvulsant drugs, prescribed to prevent seizures, can lead to vitamin and folic acid deficiencies. The use of vitamin supplements by people taking these drugs should be medically monitored.
- The anti-hypertension drug hydralazine can deplete the body’s supply of vitamin B6. This vitamin is widely distributed in foods. Some good sources are chicken, fish, liver, whole grain breads and cereals, egg yolks, bananas and potatoes.
It is therefore evident that use of certain drugs can lead to deficiency conditions and poor nutritional status.
DRUGS EFFECT ON FOOD INTAKE
Food intake may be reduced because of drugs which:
- Have anorexic effect like some antibiotics or tranquilizers. Drugs can supress appetite, leading to undesired weight changes, nutritional imbalances and growth retardation.
- Cause nausea and vomiting as a side effect of certain drugs particularly antineoplastic drugs used to treat cancer.
- Affect the gastrointestinal tract: certain anti-inflammatory drugs such as aspirin or ibuprofen cause stomach irritation, indigestion, heart burn, gastritis, ulceration and sudden serious gastric bleeding. Drugs can also cause diarrhoea or constipation.
- Cause taste changes: common drugs that cause alteration in taste sensation include antihypertensive drug captropril, the anticonvulsant phenytoin.
- Causes dry mouth: dry mouth causes loss of taste sensation. Drugs to watch out in this case include antidepressants and antispasmodic bladder control drugs.
- Confusion: drugs which impair memory or cause confusion, can result in people forgetting to eat. Drugs that cause drowsiness, dizziness, headache, weakness can lead to nutritional compromise particularly in older patients.
GUIDELINES TO LOWER RISK AND WISE USAGE OF DRUGS
- Taking drugs with a full glass of water is generally the safest way and in many cases, it may help prevent irritation of the stomach lining.
- Do not mix medication into hot drinks, because the heat from the drink may destroy the effectiveness of the drug.
- Do not take vitamins pills at the same time as taking the medication; vitamins and minerals can interact with some drugs.
- Do not stir medicine into your food or take capsules apart (unless directed by your physician). This may change the way the drug works.
- If you take any drug, do not use alcohol without checking with the doctor first to see if it will be safe.
- If you have been taking the drug for a long time, ask the doctor if you should be concerned about any vitamin or mineral deficiencies.
- Read directions, warnings and interaction precautions printed on all medicine labels and package inserts.
- When buying any over the counter medicine, be sure to read the label and the package insert for directions and warnings. If in doubt about the product, ask the pharmacist.
- Tell the physician about any new or intensified symptoms that develop when taking a medication.